Hail, Pike
- When
- July 1, 12:25 PM EST
- Where
- Pike County, Greeley
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.420, -75.000
Penny size hail covered roads near Greeley.
An upper level low pressure system tracking east over the Great Lakes caused scattered showers and thunderstorms to develop over northeast Pennsylvania. Some of the storms produced small hail, with only isolated storms reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level low pressure system tracking east over the Great Lakes caused scattered showers and thunderstorms to develop over northeast Pennsylvania. Some of the storms produced small hail, with only isolated storms reaching severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 1, 5:31 AM EST, 6 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 631 AM EDT WED JUL 1 2009 .SYNOPSIS... AN UPPER LEVEL LOW OVER THE EASTERN GREAT LAKES REGION WILL SLOWLY TRACK EAST TODAY THROUGH FRIDAY BRINGING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO NEW YORK AND PENNSYLVANIA. THE THUNDERSTORMS WILL BE MOST WIDESPREAD IN THE AFTERNOON AND EVENING OVER THE NEXT FEW DAYS. THIS UPPER LEVEL LOW WILL FINALLY LOSE ITS GRIP OVER THE REGION FRIDAY NIGHT AND SATURDAY WITH SOMEWHAT DRIER AIR MOVING INTO THE REGION. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... LATEST RADAR IMAGERY SHOWS ONLY ISLD ACVTY LEFT OVER IN C NY/NE PA. PATCHY DENSE FOG WAS FORMING OVER THE HIGHER TERRAIN. PUT PATCHY DENSE FOG IN HIGHER TERRAIN GRIDS IN THE POCONOS AND ALSO IN THE VALLEYS OF SC NY/FAR NRN PA. LULL IN SHRA ACVTY WILL BE SHORT-LIVED THIS AM AS ANTHR UPR LVL WAVE ROUNDS THE BASE OF THE UPR LVL LO OVR THE ERN GREAT LAKES AND TRACKS ACRS NY/PA BY 18Z. THIS WAVE WILL NOT COINCIDE WITH MAX HEATING BUT NEVERTHELESS WILL INCREASE SHRA ACVTY. NATIONAL RADAR IMAGERY ALREADY SHOWS SCT SHRA IN WRN PA AND NE OH AHEAD OF THIS FEATURE. HENCE WILL INCREASE POPS LATER THIS MORNING TO CHC. BY AFTRN...SFC HEATING INCREASES WITH DIURNAL CYCLE AS YET ANTHR WAVE OR SPOKE OF ENERGY ROTATES ARND THE UPR LVL LO AND APPROACHES PA AND NY B4 00Z. SCTRD SHRA WERE OVR NRN MI ATTM AHEAD OF THIS FEATURE ATTM. WITH SFC HEATING...AMS WILL DESTABILIZE IN THE PRESENCE OF LARGER SCALE FORCING. HENCE EXPECT THUNDERSTORMS TO ACCOMPANY ANY SHRAS. MODEL SOUNDINGS FOR NAM AND GFS DISAGREE ON THE AMNT OF INSTABILITY GENERATED FOR THIS AFTERNOON. THE NAM HAS CAPES AT BEST APPROACHING 500 J/KG. THE GFS IS MORE UNSTABLE WITH CAPES BETWEEN 1000 AND 1500 J/KG THIS AFTERNOON. BOTH MODELS SHOW MARGINAL BULK SHEAR BTWN 0 AND 6 KM RUNNING BETWEEN 25 AND 35 KNOTS FOR THE AFTERNOON. WITH THE PROXIMITY OF THE COLD CORE UPR LVL LO N OF LAKE ONTARIO WET BULB ZEROS WILL BE LOW (ARND 8500-9000 FEET AGL) AND HENCE LARGE HAIL WILL BE THE PRIMARY THREAT OF ANY STRG STORM THAT FORMS. WITH MARGINAL SHEAR ALSO CAN/T RULE OUT A FEW HIGHER WIND GUSTS APPRCHG SVR LIMITS. WILL MENTION POTENTIAL IN HWO. WILL INCREASE POPS TO LIKELY-CAT BY AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/... AFTER THE DAY/S HEATING WANES THIS EVENING...LIFTG ASSCTD WITH ABV MENTIONED UPR LVL WAVE CONTS PAST 00Z...THEN ANTHER SPOKE OF ENERGY ASSCTD WITH A DEEPER SHRT WAVE TROF WORKS TWD THE REGION BTWN 6 AND 12Z THU AND PASSES TO THE E BTWN 18 AND 21Z THU. WILL CONT LIKELY POPS THRU TONIGHT AND FOR MOST OF THU TO ACCOUNT FOR THIS MORE SIGNFCT SHRT WAVE. ANTHR ROUND OF STRG TO SVR THUNDERSTORMS WILL BE POSSIBLE THU AS CAPES CUD EXCEED 1000 J/KG IF THE GFS IS ON TRACK. THE NAM AGAIN IS MUCH MORE STBL WITH CAPES LESS THAN 500 J/KG. BULK SHEAR IS AGAIN MARGINAL. SO THURSDAY AFTRN/S ACVTY CUD BE SIMILAR TO TODAY/S. ACVTY WILL WANE AGAIN THU NGT WITH LOSS OF DAY/S HEATING AND PASSAGE OF SHRT WAVE AND TROF AXIS TO THE E. FOR FRIDAY...BULK OF UPR LVL LO IS TO THE NE OF THE REGION. NAM...GEM SUGGEST ANTHR SHRT WAVE TRACKS BY DURING FRI MORNING WITH GFS AND EURO SHOWING MORE WRAP ARND SHRA THAT INCREASE WITH DIURNAL HEATING. CAPES ARE LOW WITH MARGINAL INSTABILITY FRIDAY. HENCE THUNDER CHANCES WILL BE LOWER FRIDAY COMPARED TO WED AND THY. FOR FRIDAY NIGHT...A LINGERING SHRA IS POSSIBLE AS UPR LVL LO AND ASSCTD SHRT WAVE TROF AXIS TRACKS NE. NEXT UPR LVL LO AND ASSCTD LIFTG APPRCHES BY SATURDAY AFTERNOON AS PER GFS. 12Z EURO ALSO HINTS AT THIS...NEW 00Z GEM KEEPS THIS NEXT FEATURE MUCH WEAKER. WILL HAVE LO CHC-SLGHT CHC POPS TO ACCOUNT FOR THE POSSIBILITY OF MORE PRECIP SAT PM. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... STILL LOOKING AT CHC POPS MOST OF THE EXTNDD PD AS UL DISTURBANCES CONT TO PLAGUE THE REGION. MAIN SYSTEM LOOKS TO LIFT OUT SOMETIME OVR THE WEEKEND AS SEVERAL S/WVS ACT AS KICKERS. HWVR FLOW RMNS TROFFY ENUF TO KEEP OFF AND ON SHOWERS GOING AS MAIN LOW LOOKS TO BE REPLACED BY SEVERAL QUICK MVG TROFS. HV TRIED TO GO A LITTLE MORE OPTIMISTIC FOR LATE WEEKEND AS BOTH GFS/EURO INDICATE SOME CLRNG/RIDGING MAY MV IN FOR A LIMITED PD OF TIME. THIS WILL BE SHORT-LIVED THO AS RIDGE CONTS TO BUILD ACRS THE PLAINS AND RE- AMPLIFY THE TROF IN THE EAST. OVERALL EXPECT UPPER WVS AND/OR NW FLOW TO REINFORCE CLDY/SHOWERY/BLO NORMAL TEMPS THRU THE EARLY PART OF NEXT WEEK...WITH A DAYS BREAK OR SO IN THE MEANTIME ALTHO TIMING ON THIS IS A LITTLE FUZZY. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... MVFR WITH OCNL IFR RESTRICTIONS AT ELM/BGM AND POSSIBLY AVP EARLY ON...IMPRVG TO VFR BY 14Z. RMNDR OF TERMINALS MOSTLY VFR TODAY WITH SCT-BKN CUMULUS. EXPECT LGT SHOWERS TO DVLP AGAIN THIS AFTN AND CONTINUE OFF AND ON THRU THE EVNG. CUD SEE TSTMS JUST ABOUT ANYWHERE THIS AFTN AND WILL ACCOUNT FOR THIS WITH JUST A CB GRP FOR THE TIME BEING. CONDS AFT 00Z WILL AGAIN CENTER AROUND EXTENT OF CLRNG/SKY CVR AND WILL CONT WITH BKN-OVC VFR CIGS AND SHOWERS FOR THE TIME BEING UNTIL DETAILS IRONED OUT. LGT SE WINDS EARLY THIS MRNG BCM SRLY DRG THE DAY...THEN BACKING TO THE SE AGAIN TONIGHT. SPEEDS GNRLY FM 4-8KTS THRU THE NEXT 24 HRS. OUTLOOK... THUR THRU SUN...VFR WITH POSSIBLE MVFR IN SCATTERED SHOWERS AND/OR TSTMS. POSSIBLY SOME IFR THRU THE PD DUE TO SHRA/TS AND OR MORNING FOG. MAY SEE SOME IMPRVMNT VRY LATE IN THE PD. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...PVN AVIATION...PVN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 405 AM EDT WED JUL 1 2009 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-020815- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 405 AM EDT WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY THIS AFTERNOON. THE POTENTIAL EXISTS FOR DAMAGING WINDS AND LARGE HAIL IN THE STRONGER STORMS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIE DOWN BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH A FEW STORMS BECOMING SEVERE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING ON THURSDAY. THE PRIMARY THREAT FROM STORMS ON THURSDAY WILL AGAIN BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN THURSDAY. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 104 PM EDT WED JUL 1 2009 NYZ015>017-011800- CAYUGA NY-SENECA NY-YATES NY- 104 PM EDT WED JUL 1 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN YATES...SENECA AND WEST CENTRAL CAYUGA COUNTIES... * AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR KENDAIA...AND MOVING NORTHEAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WILLARD AND LODI AT 110 PM EDT... KENDAIA AND OVID AT 120 PM EDT... ROMULUS AND BORDER CITY AT 130 PM EDT... SHELDRAKE SPGS AT 140 PM EDT... EAST VARICK AT 150 PM EDT... FAYETTE AND WATERLOO AT 155 PM EDT... ANTOHER STRONG STORM WAS LOCATED OVER SOUTHERN SENACA COUNTY MOVING NORTHEAST AT 10 MPH. BOTH OF THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZED HAIL AND GUSTY WINDS. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
The Binghamton radar (KBGM), 119 km away, was scanning. The volume nearest the first event began at 17:23 UTC.
1 hail. Local standard time, as filed.
Penny size hail covered roads near Greeley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187724.